Alert archive / New York / Wind Advisories in 2008

Wind Advisory 17, NWS New York, NY

December 24, 20084 counties in Connecticut; 6 counties in New York; Hudson County, New Jersey

NWS New York, NY issued this wind advisory at Dec 24, 2008, 4:06 PM EST for 4 counties in Connecticut; 6 counties in New York; Hudson County, New Jersey. It took effect at Dec 24, 2008, 11:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2008, 4:06 PM EST (21:06 UTC)
In effect from
Dec 24, 2008, 11:00 PM EST
Expired
Dec 25, 2008, 9:00 AM EST
In force
10 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Hudson County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 49 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KOKX 242106
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
406 PM EST WED DEC 24 2008

...STRONG AND GUSTY WINDS EXPECTED LATE TONIGHT INTO CHRISTMAS
MORNING...

.A COLD FRONT WILL APPROACH THE REGION THIS EVENING...AND THEN
PUSH ACROSS THE AREA OVERNIGHT. BEHIND THE FRONT...STRONG WINDS
WILL BE ABLE TO MIX DOWN TO THE SURFACE FROM ALOFT LATE OVERNIGHT
AND EARLY CHRISTMAS MORNING.

CTZ012-NYZ079-081-251000-
/O.NEW.KOKX.WI.Y.0017.081225T0900Z-081225T1500Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
406 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 AM EST THURSDAY. 

WEST WINDS WILL RAPIDLY DEVELOP ONCE THE COLD FRONT PUSHES THROUGH
LATE TONIGHT. WEST WINDS OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50
MPH ARE EXPECTED LATE TONIGHT INTO CHRISTMAS MORNING ACROSS THE
TWIN FORKS OF LONG ISLAND AND COASTAL SOUTHEAST CONNECTICUT.

THESE WINDS COULD KNOCK DOWN SOME TREES...TREE LIMBS AND WIRES.
RESIDENTS ARE ALSO URGED TO SECURE OUTDOOR HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
000 
WWUS71 KOKX 250224
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
924 PM EST WED DEC 24 2008

...STRONG AND GUSTY WINDS EXPECTED LATE TONIGHT INTO CHRISTMAS
MORNING...

.A COLD FRONT WILL APPROACH THE REGION THIS EVENING...AND THEN
PUSH ACROSS THE AREA OVERNIGHT. BEHIND THE FRONT...STRONG WINDS
WILL BRIEFLY MIX DOWN TO THE SURFACE FROM ALOFT LATE TONIGHT INTO
EARLY CHRISTMAS MORNING.

CTZ009>011-NJZ006-NYZ071>078-080-251100-
/O.EXB.KOKX.WI.Y.0017.081225T0500Z-081225T1100Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-HUDSON-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
924 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST THURSDAY. 

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
SHIFT TO THE WEST ONCE A COLD FRONT PUSHES THROUGH AFTER MIDNIGHT.
A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH ARE EXPECTED IN THE WAKE OF THE COLD FRONT...GRADUALLY
SUBSIDING TOWARDS DAYBREAK CHRISTMAS MORNING.

THESE WINDS COULD KNOCK DOWN SOME TREES...TREE LIMBS AND WIRES.
RESIDENTS ARE ALSO URGED TO SECURE OUTDOOR HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CTZ012-NYZ079-081-251100-
/O.EXT.KOKX.WI.Y.0017.081225T0800Z-081225T1400Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
924 PM EST WED DEC 24 2008

...WIND ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM EST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 3 AM TO 9 AM EST
THURSDAY. 

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
SHIFT TO THE WEST ONCE A COLD FRONT PUSHES THROUGH LATE TONIGHT.
A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH ARE EXPECTED IN THE WAKE OF THE COLD FRONT...GRADUALLY
SUBSIDING EARLY CHRISTMAS MORNING.

THESE WINDS COULD KNOCK DOWN SOME TREES...TREE LIMBS AND WIRES.
RESIDENTS ARE ALSO URGED TO SECURE OUTDOOR HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS71 KOKX 250359
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1059 PM EST WED DEC 24 2008

...STRONG AND GUSTY WINDS EXPECTED TONIGHT INTO CHRISTMAS
MORNING...

.A COLD FRONT WILL PUSH ACROSS THE AREA OVERNIGHT. STRONG WINDS
WILL BRIEFLY MIX DOWN TO THE SURFACE FROM ALOFT...IMMEDIATELY
AHEAD OF AND BEHIND THE FRONT TONIGHT INTO EARLY CHRISTMAS
MORNING.

CTZ012-NYZ079-081-251200-
/O.EXT.KOKX.WI.Y.0017.081225T0400Z-081225T1400Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1059 PM EST WED DEC 24 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM EST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM EST THURSDAY. 

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
SHIFT TO THE WEST ONCE A COLD FRONT PUSHES THROUGH LATE TONIGHT. A
BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH ARE EXPECTED IN THE WAKE OF THE COLD FRONT...GRADUALLY
SUBSIDING EARLY CHRISTMAS MORNING.

THESE WINDS COULD KNOCK DOWN SOME TREES...TREE LIMBS AND WIRES.
RESIDENTS ARE ALSO URGED TO SECURE OUTDOOR HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CTZ009>011-NJZ006-NYZ071>078-080-251100-
/O.EXT.KOKX.WI.Y.0017.081225T0400Z-081225T1100Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-HUDSON-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
1059 PM EST WED DEC 24 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM EST THURSDAY. 

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
SHIFT TO THE WEST ONCE A COLD FRONT PUSHES THROUGH AFTER MIDNIGHT.
A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH ARE EXPECTED IN THE WAKE OF THE COLD FRONT...GRADUALLY
SUBSIDING TOWARDS DAYBREAK CHRISTMAS MORNING.

THESE WINDS COULD KNOCK DOWN SOME TREES...TREE LIMBS AND WIRES.
RESIDENTS ARE ALSO URGED TO SECURE OUTDOOR HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS71 KOKX 250823
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
323 AM EST THU DEC 25 2008

...STRONG WINDS EXPECTED INTO THIS MORNING...

.A COLD FRONT HAS PUSHED EAST OF THE AREA. STRONG POST-FRONTAL
WINDS ALOFT WILL BRIEFLY DESCEND TO THE SURFACE INTO EARLY 
THIS MORNING. 

CTZ012-NYZ079-081-251400-
/O.CON.KOKX.WI.Y.0017.000000T0000Z-081225T1400Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
323 AM EST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH
AS 50 MPH ARE EXPECTED INTO THE MID MORNING HOURS. THESE WINDS
COULD KNOCK DOWN SOME TREES...TREE LIMBS...WIRES AND 
HOLIDAY DECORATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CTZ009>011-NJZ006-NYZ071>078-080-251100-
/O.CON.KOKX.WI.Y.0017.000000T0000Z-081225T1100Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-HUDSON-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
323 AM EST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING. 

A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH
AS 50 MPH ARE EXPECTED UNTIL ABOUT DAYBREAK. THESE WINDS COULD
KNOCK DOWN SOME TREES...TREE LIMBS...WIRES AND 
HOLIDAY DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

GOODMAN/MET
000 
WWUS71 KOKX 251104
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
604 AM EST THU DEC 25 2008

...STRONG WINDS EXPECTED INTO THIS MORNING...

.A COLD FRONT HAS PUSHED EAST OF THE AREA. STRONG POST-FRONTAL
WINDS ALOFT WILL BRIEFLY DESCEND TO THE SURFACE INTO EARLY THIS
MORNING.

CTZ009>011-NJZ006-NYZ071>078-080-251215-
/O.EXP.KOKX.WI.Y.0017.000000T0000Z-081225T1100Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-HUDSON-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
604 AM EST THU DEC 25 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$

CTZ012-NYZ079-081-251400-
/O.CON.KOKX.WI.Y.0017.000000T0000Z-081225T1400Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
604 AM EST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

A BRIEF PERIOD OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH
AS 50 MPH ARE EXPECTED INTO THE MID MORNING HOURS. THESE WINDS
COULD KNOCK DOWN SOME TREES...TREE LIMBS...WIRES AND HOLIDAY
DECORATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 31 TO 39 MPH...
OR GUSTS OF 46 TO 57 MPH...ARE EXPECTED OR OCCURRING. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS71 KOKX 251419
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
919 AM EST THU DEC 25 2008


CTZ012-NYZ079-081-251530-
/O.EXP.KOKX.WI.Y.0017.000000T0000Z-081225T1400Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
919 AM EST THU DEC 25 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

BREEZY CONDITIONS WILL CONTINUE TODAY...WITH WIND GUSTS UP TO 35
MPH AT TIMES. HOWEVER...WIND ADVISORY CRITERIA IS NOT EXPECTED TO
BE REACHED. THEREFORE...THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Dec 24, 3:56 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 24, 3:56 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
356 PM EST WED DEC 24 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM THE GREAT LAKES INTO EASTERN CANADA
TONIGHT. THIS WILL DRAG A TRAILING COLD FRONT THROUGH THE REGION
OVERNIGHT. HIGH PRESSURE BUILDS IN FROM THE WEST CHRISTMAS DAY AND
NIGHT...THEN RETREATS TO THE NORTHEAST INTO FRIDAY NIGHT. A WARM
FRONT WILL CROSS THE TRI-STATE SATURDAY...AS LOW PRESSURE MOVES
ACROSS SOUTHEASTERN CANADA...WITH ITS TRAILING COLD FRONT MOVING
ACROSS THE REGION SUNDAY. HIGH PRESSURE THEN BUILDS IN FROM THE
SOUTHWEST TO BEGIN THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
PRECIPITATIONWELL OUT AHEAD OF AN APPROACHING COLD FRONT HAS
DECREASED IN INTENSITY AND COVERAGE THIS AFTERNOON. THIS HAS
RESULTED IN MORE OF A SPOTTY LIGHT RAIN AND DRIZZLE ACROSS NEW
YORK CITY AND LONG ISLAND. LOOKING UPSTREAM...IT APPEARS THAT THE
BULK OF THE PRECIP WOULD REMAIN TO THE NORTH AND WEST OF NEW YORK
CITY THROUGH THE EVENING. HOWEVER...A STRENGTHENING LOW LEVEL JET
SHOULD ENHANCE AVAILABLE MOISTURE AND LIFT THIS EVENING. WILL CALL
IT PERIODS OF LIGHT RAIN AND DRIZZLE TO START...THEN TRANSITION TO
A STEADY RAIN BY LATE EVENING AS THE FRONT APPROACHES. THE COLD
FRONT APPEARS TO CROSS THE REGION FROM AROUND MIDNIGHT WEST OF THE
CITY TO JUST BEFORE DAYBREAK EAST. WE WILL SEE SHOWERS LINGER A BIT
POST- FRONTAL PASSAGE...AND THEN EVERYONE STARTS TO DRY OUT WITH
THE COLDER DRIER WESTERLY FLOW THEREAFTER. EXPECT THE LAST OF THE
PRECIPITATION TO EXIT EASTERN SECTIONS BY DAYBREAK ON CHRISTMAS
MORNING.

TEMPERATURES WILL CONTNUE TO RISE TONIGHT AS A WARM PUSHES NORTH
ACROSS THE REGION...RESULTING IN A BRIEF TEMPERATURE RUNUP TO NEAR
50 DEGREES ALONG COASTAL SECTIONS. THEN...WE WILL START TO TURN
COLDER BEHIND THE COLD FRONT WITH THE WIND SHIFT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL HAVE CLEARED EASTERN SECTIONS BY DAYBREAK ON
CHRISTMAS. THAT WILL KEEP THE HOLIDAY DRY...AND MAKE THE MAIN
STORY THE WINDS. A 60 TO 70 KT LOW LEVEL JET WILL DEVELOP
OVERNIGHT TONIGHT MAINLY OVER EASTERN SECTIONS...BUT A LOW LEVEL
INVRSION WILL KEEP THESE WINDS FROM BEING ABLE TO MIX DOWN TO THE
SURFACE. HOWEVER...ONCE THE COLD FRONT PUSHES THROUGH AND COLD
ADVECTION COMMENSES...THE LOW LEVELS OF THE ATMOSPHERE WILL BE
MIXED WELL ENOUGH TO TRANSPORT DOWN AT LEAST 70 TO 80 PERCENT OF
THE 45 TO 55 KT JET THAT REMAINS EARLY CHRISTMAS MORNING. THE
VERTICAL WIND PROFILE THEN WEAKENS AS THE DAY PROGRESSES...MOST
LIKELY BY LATE MORNING. WILL ISSUE A WIND ADVSIORY FOR COASTAL NEW
LONDON COUNTY AND THE TWIN FORKS OF LONG ISLAND FOR THE LIKELIHOOD
OF 45 TO 50 MPH WIND GUSTS.

HIGH PRESSURE CONTINUES TO BUILD IN AT THE SURFACE WITH RIDGING
ALOFT...KEEPING THINGS DRY THURSDAY NIGHT AND FRIDAY WITH
TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THEN...THE NEXT WAVE
IN THE FAST MOVING PATTERN APPROACHES FRIDAY NIGHT. IT LOOKS LIKE
WE MAY BE COLD ENOUGH AT THE ONSET TO SUPPORT WINTRY PRECIPITATION
ACROSS INTERIOR SECTIONS. CURRENT TEMPERATURE PROFILES ALSO APPEAR
TO RULE OUT SNOW...WITH SLEET AND/OR FREEZING RAIN MORE LIKELY AT
THIS POINT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS IN GOOD AGREEMENT WITH DEEP TROUGH ACROSS MIDWEST WITH
WESTERN ATLANTIC RIDGING ON SAT...WITH THE TROUGH SLOWLY SLIDING EAST
TOWARDS NORTHEAST THROUGH THE WEEKEND.

CHANCE FOR LIGHT OVERRUNNING PRECIP SATURDAY. THERE SHOULD BE SOME
DEGREE OF COLD AIR DAMMING...ESPECIALLY IN THE N & NW SUBURBS WITH
HIGH PRESSURE JUST OFFSHORE AND RELATIVELY WEAK E TO SE LOW LEVEL
WINDS. WARM FRONT MAY HAVE A TOUGH TIME PUSHING THROUGH TILL LATE IN
THE DAY SATURDAY WHEN LLJ APPROACHES. LEANING TOWARDS RAIN COAST AND
FREEZING RAIN ACROSS NW ZONES TO START SAT...TRANSITIONING TO ALL
RAIN.

LOW PRESSURE TRACKS ENE THROUGH SOUTHERN CANADA SAT NIGHT AND SUN
WITH TRAILING COLD FRONT PROGGED TO MAKE IT THROUGH SUNDAY
AFTERNOON/NIGHT. CHC POPS FOR RAIN THROUGH THIS PERIOD ALONG WITH
BREEZY CONDS AND ABOVE NORMAL TEMPS.

WEAK CAA LATE SUN/SUN NIGHT BEHIND COLD FRONT ON GUSTY WESTERLY
WINDS. TEMPS CONTINUE ABOVE SEASONABLE.

HIGH PRESSURE THEN KEEPS MONDAY DRY AND SLIGHTLY ABOVE SEASONABLE.
A POLAR FRONT CROSSES TUESDAY WITH A LOW CHANCE OF SNOW SHOWERS
ACROSS NORTHWEST ZONES. HIGH PRESSURE BUILDS BACK IN FOR TUES NIGHT
WITH PERHAPS A CLIPPER SYSTEM LATE WED. TEMPS FALLING TO SLIGHTLY
BELOW SEASONABLE LEVELS TO END PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
GUIDANCE IS SPLIT ON WHETHER IFR CONDITIONS WILL BUILD
IN...LOOKING AT DOWNSTREAM OBS...IFR IS SPOTTY...SO WITH THE
EXCEPTION OF KSWF WHERE IFR HAS BEEN PREVAILING...WILL BE GOING
WITH TEMPO IFR CONDITIONS AT TERMINALS FROM 22Z-06Z (A TAD
LATER/LONGER AT EASTERN TERMINALS). KSWF COULD END UP SEEING LIFR
VSBY WITH FOG DUE TO RAIN/WARM ADVECTION OVER THE SNOW PACK THIS
EVENING...BUT WITH ONLY ONE GUIDANCE SOURCE SUGGESTING THIS DO NOT
REFLECT IN TAFS THIS PACKAGE. CEILINGS SHOULD LIFT TO VFR BEHIND
THE COLD FRONT AFTER 6Z (COULD SEE PATCHY SHOWERS WITH MVFR FOR A
FEW HOURS AFTER PASSAGE).

FOR WINDS...GUSTINESS HAS BEEN SLOW TO DEVELOP SO HAVE DELAYED
INCREASE OF WINDS UNTIL 22Z...WITH CORE OF 70KT LOW LEVEL JET
MOVING CLOSE ENOUGH TO GIVE SOME GUSTINESS...ALSO HAVE EXPANDED
INTO THE EVENING LOW LEVEL WINDSHEAR DUE TO ARRIVAL OF STRONG LOW
LEVEL JET. BEST GUSTINESS WILL OCCUR IMMEDIATELY AFTER COLD
FRONTAL PASSAGE WITH WNW WINDS 15-20KT AND GUSTS MAINLY AROUND 30
KT (33-38KT LONG ISLAND (INCLUDING KJFK) AND SE CT TERMINALS.
GUSTINESS SHOULD DIMINISH BY MID MORNING...WITH WINDS SUBSIDING TO
10-15KT OUT OF THE NW BY EARLY AFTERNOON.

OUTLOOK FOR 12Z THU THROUGH MON... NEXT CHANCE OF SUB-VFR
CONDITIONS COMES FRI NIGHT THROUGH SUNDAY WITH FRONTAL
SYSTEM...MAINLY RAIN EXCEPT FOR POSSIBLE MIXED PRECIP FRI
NIGHT/SAT MORNING AT KHPN/KSWF. VFR SHOULD RETURN BY LATE
SUN...AND CONTINUE INTO MON.

&&

.MARINE...
LIGHT AND VARIABLE WINDS INCREASE DURING THIS EVENING OUT OF THE
SOUTH...THEN BECOME SOUTHWEST AT 20 TO 30 KT AFTER MIDNIGHT BEFORE
SHIFTING TO THE WEST LATE. GUSTS TO GALE FORCE EXPECTED OVER ALL BUT
NY HARBOR BY LATE THIS EVENING AS A VIGOROUS 70 KT 950 MB JET
CROSSES THE WATERS (CENTERED OVER EASTERN WATERS). BEHIND THE COLD
FRONT...GUSTS TO GALE FORCE EXPECTED INTO EARLY AFTERNOON (EXCEPT
OVER THE HARBOR)...THEN WINDS DIMINISH THURSDAY AFTERNOON. THUS HAVE
A GALE WARNING UP THROUGH 18Z THURSDAY OVER ALL WATERS BUT NY
HARBOR WHERE HAVE AN SCA OVER THE SAME TIME FRAME.

SEAS EXPECTED TO BUILD TO 10 TO 15 FT OVERNIGHT ON THE EASTERN
COASTAL WATERS 5 TO 11 FT OVER THE WESTERN TWO ZONES...AND TO 3 TO 5
FT ON THE PECONIC AND GARDINERS BAY AND WESTERN SOUND AND 4 TO 7 FT
ON THE EASTERN SOUND. SEAS SLOWLY SUBSIDE DURING THE DAY ON THURSDAY
AS WINDS SUBSIDE WITH ONLY THE COASTAL OCEAN ZONES REMAINING ABOVE
SCA LEVELS THURSDAY AFTERNOON. SEAS CONTINUE TO SUBSIDE OVER THE
COASTAL OCEAN ZONES THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN WITH
ALL WATERS HAVING SUB SCA SEAS BY FRIDAY MORNING.

TRANQUIL CONDITIONS ARE THEN EXPECTED OVER THE WATERS INTO SATURDAY.

SCA CONDS ACROSS ALL WATERS LOOKS LIKELY LATE SAT NIGHT THRU SUN
NIGHT WITH THE APPROACH/PASSAGE OF THE NEXT FRONTAL SYSTEM.
MARGINAL GALES POSSIBLE AHEAD OF COLD FRONT ON OCEAN SAT NIGHT
THUR SUN AFT WITH STRONG SOUTHERLY LLJ. SEAS BUILDING IN EXCESS OF
10 FT IN RESPONSE ON THE OCEAN. SCA CONDS MAY CONTINUE ON THE
OCEAN WATERS THROUGH MON WITH TIGHT W/SW GRADIENT CONTINUING AHEAD
OF NEXT COLD FRONT FOR TUES.

&&

.HYDROLOGY...
ADDITIONAL RAINFALL TONIGHT WILL RANGE FROM ABOUT A TENTH OF AN
INCH SOUTHEAST TO PERHAPS A QUARTER TO A THIRD OF AN INCH
NORTHWEST. IN ADDITION...SNOW MELT ACROSS NORTHERN AREAS WILL ADD
TO THE RUNOFF...ESPECIALLY TONIGHT. THE TOTAL RUNOFF IS NOT
EXPECTED TO CAUSE ANY RIVER OR SMALL STREAM FLOODING. THE STORM
SYSTEM FROM FRIDAY NIGHT THROUGH SUNDAY COULD BRING ANOTHER ROUND
OF SIGNIFICANT PRECIPITATION TO THE REGION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 4 AM TO 10 AM EST THURSDAY FOR CTZ012.
NY...WIND ADVISORY FROM 4 AM TO 10 AM EST THURSDAY FOR NYZ079-081.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR ANZ338.
     GALE WARNING UNTIL 1 PM EST THURSDAY FOR ANZ330-335-340-345-
     350-353-355.

&&
Hazardous weather outlook, Dec 24, 10:21 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1021 AM EST WED DEC 24 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-251530-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1021 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

WHILE TEMPERATURES HAVE RISEN TO ABOVE THE FREEZING MARK...THERE
STILL MAY BE ICY SPOTS ON UNTREATED ROADS AND SURFACES INTO THIS
AFTERNOON. PLEASE EXERCISE EXTRA CAUTION WHILE TRAVELING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-251530-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
1021 AM EST WED DEC 24 2008

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-353-355-251530-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1021 AM EST WED DEC 24 2008

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:43 AM ESTGale WarningOKX29 hr
Dec 24, 3:43 AM ESTSmall Craft AdvisoryOKX42 hr

Nearby

Wind Advisories in New York, 2008Wind Advisories in Connecticut, 2008Wind Advisories in New Jersey, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.